Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 103, NWS Mobile, AL

April 11, 2008Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 11, 2008, 6:09 PM CDT for Choctaw County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2008, 6:09 PM CDT (23:09 UTC)
Expired
Apr 11, 2008, 6:36 PM CDT
In force
27 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Choctaw County, AL

The radar

The Jackson/Brandon,MS radar (KDGX), 162 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 3:07 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1611 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1611 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
3.5
Supercell composite
13.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 112309
SVRMOB
ALC023-120015-
/O.NEW.KMOB.SV.W.0103.080411T2309Z-080412T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
609 PM CDT FRI APR 11 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 715 PM CDT

* AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES WEST OF CYRIL...OR ABOUT 12 MILES NORTHEAST OF QUITMAN...AND
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CYRIL BY 620 PM CDT...
  YANTLEY AND PUSHMATAHA BY 625 PM CDT...
  CROMWELL AND HALSELL BY 630 PM CDT...
  JACHIN BY 640 PM CDT...
  INDIAN SPRINGS...DEAS...ROBJOHN AND CHOCTAW CITY BY 645 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3214 8802 3211 8846 3220 8846 3221 8845
      3229 8845 3230 8844 3233 8807 3232 8801
TIME...MOT...LOC 2309Z 259DEG 35KT 3221 8854

$$
1 follow-up statement
000 
WWUS54 KMOB 112336
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
636 PM CDT FRI APR 11 2008

ALC023-112346-
/O.CAN.KMOB.SV.W.0103.000000T0000Z-080412T0015Z/
CHOCTAW AL-
636 PM CDT FRI APR 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHOCTAW COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3214 8802 3211 8846 3220 8846 3221 8845
      3229 8845 3230 8844 3233 8807 3232 8801
TIME...MOT...LOC 2336Z 259DEG 35KT 3226 8824

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:40 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 11, 3:40 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
340 PM CDT FRI APR 11 2008

.SHORT TERM...(TONIGHT THROUGH SUNDAY)...LINE OF STRONG TO SEVERE
THUNDERSTORMS BEGINNING TO ORGANIZE AHEAD OF THE COLD FRONT THAT IS
MOVING THROUGH MISSISSIPPI AT THIS TIME. THE DYNAMICS WITH THIS
SYSTEM ARE RAPIDLY PULLING AWAY TO THE NORTH AND WIND HAVE GONE
NEARLY UNIDIRECTIONAL RESULTING IN THE HIGHER TORNADO THREAT TO OUR
NORTH. INSTABILITIES WILL DECREASE WITH SUNSET TONIGHT WITH A
RESULTING DECREASE IN THE SEVERE THREAT. THE LINE OF STORMS MAY SLOW
SOMEWHAT AS IT BECOMES STRETCHED OUT FROM SW TO NE THIS EVENING AS
THE LOW MOVES INTO THE GREAT LAKES. THIS MAY CAUSE A LOCALIZED
INCREASE IN THE FLASH FLOOD THREAT AND A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR THIS EVENING AND TONIGHT FOR PORTIONS OF AREA WHERE THE
HEAVY RAIN FELL LAST FRIDAY. THE FRONT WILL MOVE EAST OF THE AREA
SATURDAY MORNING WITH SKIES CLEARING IN THE AFTERNOON. A DRIER AND
COOLER AIRMASS FOLLOWS IN THE WAKE OF THE FRONT. A SHORTWAVE MOVES
THROUGH THE UPPER TROUGH ON SUNDAY AND WILL BRING MORE CLOUDS AND
SLIGHT CHANCE OF RAIN TO THE FORECAST AREA. THIS SHORTWAVE WILL
BRING ANOTHER SHOT OF COOLER AND DRIER AIR TO THE REGION FOR THE
FIRST OF NEXT WEEK. /13

.LONG TERM...(MONDAY THROUGH THURSDAY)...THE UPPER TROUGH
TRANSITIONS EAST OFF THE EASTERN SEABOARD LATE MONDAY INTO TUESDAY
WITH CLEARING SKIES EXPECTED OVER OUR AREA STARTING MONDAY
AFTERNOON. THE GFS AND ECMWF ARE ALSO IN FAIR AGREEMENT BRINGING
SOME MUCH COOLER TEMPS TO OUR REGION SUNDAY THROUGH TUESDAY...WITH
OVERNIGHT READINGS GETTING DOWN INTO THE 30S MOST INLAND AREAS
SUNDAY NIGHT...THEN DOWN INTO THE LOWER 30S OVER THE INLAND COUNTIES
MONDAY NIGHT. OUR FORECAST TEMPS ARE WARMER THAN THE GFS FOR SUNDAY
NIGHT GIVEN SIGNIFICANT AMOUNTS OF MECHANICAL MIXING (DUE TO WIND)
AND CLOUD COVER...AND WE TRENDED JUST A COUPLE DEGREES WARMER THAN
THE GFS FOR MONDAY NIGHT GIVEN WE ARE DEEP INTO THE TRANSITION
SEASON AND THE GFS MAY BE A TAD BIT COOL. STILL...WE WILL HAVE TO
WATCH OUT FOR A FROST OVER THE INLAND AREAS BY MONDAY NIGHT. A
DEEPLY DRY AIRMASS WILL PREVAIL THROUGH LATE NEXT WEEK...SO NO RAIN
WAS PUT INTO THE FORECAST PAST THIS WEEKEND. /05

&&

.MARINE...A COLD FRONT WILL MOVE WEST TO EAST ACROSS THE COASTAL
WATERS TONIGHT...BRINGING A LINE OF SHOWERS AND THUNDERSTORMS AND
INCREASED WINDS/SEAS TO THE MARINE AREA. AS THE FRONT APPROACHES...
WINDS WILL INCREASE TO SCA CRITERIA OVER THE COASTAL WATERS AFTER
MIDNIGHT AND THEN LIKELY CONTINUE JUST ABOVE SCA LEVELS THROUGH
ABOUT 21Z SATURDAY.  EXPECT A WINDSHIFT FROM ONSHORE TO OFFSHORE AS
THE FRONT PASSES...PRIMARILY DURING THE EARLY PREDAWN AND EARLY
MORNING HOURS ON SATURDAY. WINDS WILL DECREASE SLIGHTLY OVER AREA
BAYS AND OUT TO 20NMI ON SUNDAY...BUT MAY REMAIN NEAR SCA LEVELS
BEYOND 20 NMI...AND THE SCA MAY NEED TO BE EXTENDED FOR THE OFFSHORE
ZONES...BUT WE WILL MAKE THAT CALL ON A LATER FCST PACKAGE. EXPECT
LIGHT TO OCCASIONALLY MODERATE WINDS AND SEAS MONDAY THROUGH
WEDNESDAY...GRADUALLY SHIFTING FROM NORTHEAST TO SOUTHEAST. /12

&&

.FIRE WEATHER... EXPECT TO SEE A SQUALL LINE MOVE EAST ACROSS THE
FORECAST AREA LATE TODAY AND TONIGHT JUST AHEAD OF THE COLD FRONT.
THE COLD FRONT WILL EXIT EAST OF THE AREA SATURDAY MORNING WITH
NORTHWESTERLY TRANSPORT WINDS AND A DRIER AIRMASS FILTERING IN ON
SUNDAY.  DEEPLY DRY AIRMASS WILL RESULT IN MUCH LOWER RH VALUES
SUNDAY...AND WE MAINTAIN A FIRE WEATHER WATCH FOR SUNDAY ACROSS THE
WESTERN FLORIDA PANHANDLE DUE TO THE POTENTIAL OF LONG DURATIONS OF
LOW RH.  /05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      61  72  48  70 /  70  40  10  20
PENSACOLA   64  71  47  69 /  60  60  10  20
DESTIN      64  70  53  71 /  60  60  10  20
EVERGREEN   61  70  43  63 /  70  40  10  20
WAYNESBORO  59  71  41  64 /  60  30  10  20
CAMDEN      60  71  43  62 /  70  30  10  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM 7 PM FRIDAY TO 7 AM SATURDAY FOR THE
     FOLLOWING ZONES: COVINGTON...ESCAMBIA...LOWER BALDWIN...
     LOWER MOBILE...UPPER BALDWIN...AND UPPER MOBILE.

FL...FIRE WEATHER WATCH FROM 11 AM SUNDAY TO 6 PM SUNDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...COASTAL WALTON...INLAND ESCAMBIA...
     INLAND OKALOOSA...AND INLAND SANTA ROSA.

     FLASH FLOOD WATCH FROM 7 PM FRIDAY TO 7 AM SATURDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

MS...NONE.
GM...SMALL CRAFT ADVISORY FROM 1 AM SATURDAY TO 4 PM SATURDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL
     OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA
     MS OUT 20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA
     FL FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&

13.JC
12.DS
Hazardous weather outlook, Apr 11, 11:18 AM CDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE MOBILE AL
1118 AM CDT FRI APR 11 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-121600-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1118 AM CDT FRI APR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INLAND SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA.

.DAY ONE...THIS AFTERNOON AND OVERNIGHT.

A COLD FRONT WILL APPROACH OUR REGION DURING THE AFTERNOON HOURS.
ISOLATED THUNDERSTORMS...SOME LOCALLY SEVERE...WILL OCCUR OVER
INTERIOR SOUTHEASTERN MISSISSIPPI EARLY AND THIS WILL PROGRESS
EASTWARD INTO SOUTHWESTERN ALABAMA AS THE DAY PROGRESSES.
CURRENTLY...FORECASTERS FEEL THAT THE EVENT COULD POSSIBLY BEGIN AS
DAMAGING WIND THREAT AND END WITH YET ANOTHER HEAVY RAINFALL EVENT
THAT WOULD TAKE SHAPE FROM MID-EVENING THROUGH OVERNIGHT.  SMALL
CREEKS AND STREAMS ARE ALREADY NEAR BANKFULL OVER THE EXTREME
WESTERN FLORIDA PANHANDLE. THIS SITUATION WILL LIKELY ONLY BE
EXACERBATED WITH ANY ADDITIONAL RAINFALL. A FLASH FLOOD WATCH WILL
SOON BE ISSUED AND IT WILL BE IN EFFECT THROUGH SUNRISE SATURDAY.

IF LARGE DIAMETER HAIL OCCURS...IT WILL MOSTLY BE OVER INTERIOR
SOUTHEASTERN MISSISSIPPI AND EXTREME INTERIOR SOUTHWESTERN ALABAMA
(WEST OF I-65) DURING THE AFTERNOON AND VERY EARLY EVENING.
DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY THREAT WITH STRONGER
STORMS THAT EVOLVE ALONG THE LINE.  THE TORNADO THREAT IS LOW...BUT
THE LOCAL VERTICAL WIND SHEAR AND ATMOSPHERIC INSTABILITY PROFILE IS
SUPPORTIVE OF TORNADOES DURING THE MID AND LATE AFTERNOON...MAINLY
WEST OF I-65.

THE EVENING AND OVERNIGHT TIMING IS SUCH THAT A THUDERSTORM LINE
WILL MOVE EAST OF I-65 BY MID-EVENING AND PROGRESS EAST OF DESTIN BY
SUNRISE. RAINFALL TOTALS ARE EXPECTED TO BE ONE TO TWO INCHES WITH
ISOLATED TOTALS OF TWO TO FOUR INCHES. THE MAIN CONCERN IS THE
SMALLER RIVERS AND CREEKS OVER THE WESTERN FLORIDA PANHANDLE THAT
COULD RISE TO NEAR OR OVER BANKFULL IN RESPONSE TO THE HEAVY RAINS.

A HIGH RISK OF DANGEROUS RIP CURRENTS CONTINUES ALONG THE BEACHES OF
ALABAMA AND THE WESTERN FLORIDA PANHANDLE TODAY. RIP CURRENTS CAN BE
LIFE THREATENING TO ANYONE ENTERING THE SURF.

MODERATE ONSHORE WINDS AND SEAS RANGING FROM 4 TO 6 FEET OVER THE
MARINE AREA TODAY MAY LEAD TO POTENTIAL HAZARDS FOR THOSE OPERATING
SMALLER MARINE CRAFT.

.DAYS TWO THROUGH SEVEN...EARLY SATURDAY THROUGH THURSDAY.

WITH HIGH PRESSURE STRENGTHENING LATE IN THE WEEKEND...OFFSHORE FLOW
INCREASES ALONG WITH MODERATE SEAS...MAINTAINING THE HAZARD FOR
RECREATIONAL AND COMMERCIAL BOATING.

NO HAZARDOUS WEATHER IS FORECAST TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT SHOULD STAY TUNED TODAY FOR
POSSIBLE ACTIVATION DUE TO THE POTENTIAL OF SEVERE WEATHER.

In the hours before

Local storm report, Apr 11, 2:44 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
244 PM CDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     CHAPPELL HILL           31.89N 88.26W
04/11/2008                   CHOCTAW            AL   EMERGENCY MNGR

            TREES DOWN AND PEA SIZE HAIL.

&&

KIRKC
Local storm report, Apr 11, 5:35 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
535 PM CDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     2 N MILLRY              31.66N 88.31W
04/11/2008                   WASHINGTON         AL   STORM CHASER

            TREES AND POWER LINES DOWN BETWEEN MILLARY AND SILAS.

&&

KIRKC

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 11:45 AM CDTFlash Flood WatchMOBCovington, Escambia11 hr
Apr 11, 2:07 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke38 min
Apr 11, 4:22 PM CDTTornado WarningMOBChoctaw, Washington53 min
Apr 11, 4:53 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington52 min
Apr 11, 5:15 PM CDTTornado WarningMOBChoctaw, Washington30 min
Apr 11, 5:34 PM CDTTornado WarningMOBClarke41 min
Apr 11, 5:52 PM CDTFlash Flood WarningMOBChoctaw, Clarke, Washington113 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.